Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 53, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2015, 6:19 PM CDT for Taylor County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2015, 6:19 PM CDT (23:19 UTC)
- Expired
- Jun 11, 2015, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:22 PM CDT | HAIL 1.75 | Gravity, IA | QUARTER TO GOLF BALL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:53 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WUUS53 KDMX 112319
SVRDMX
IAC173-120000-
/O.NEW.KDMX.SV.W.0053.150611T2319Z-150612T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT THU JUN 11 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 700 PM CDT
* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
BEDFORD...MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BEDFORD...LENOX...CLEARFIELD...GRAVITY...SHARPSBURG...CONWAY AND
LAKE OF THREE FIRES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4077 9493 4090 9475 4090 9450 4087 9447
4075 9447 4064 9478
TIME...MOT...LOC 2319Z 236DEG 26KT 4076 9473
HAIL...1.00IN
WIND...<50MPH
$$
SMALL2 follow-up statements
182
WWUS53 KDMX 112333
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT THU JUN 11 2015
IAC173-120000-
/O.CON.KDMX.SV.W.0053.000000T0000Z-150612T0000Z/
TAYLOR IA-
633 PM CDT THU JUN 11 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...
AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF LENOX...OR 11 MILES NORTHEAST OF BEDFORD...MOVING NORTHEAST AT 30
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LENOX...CLEARFIELD...SHARPSBURG AND CONWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4083 9483 4090 9475 4090 9450 4087 9447
4075 9447 4073 9464
TIME...MOT...LOC 2333Z 236DEG 26KT 4082 9462
HAIL...1.00IN
WIND...<50MPH
$$
SMALL494
WWUS53 KDMX 112354
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU JUN 11 2015
IAC173-120003-
/O.EXP.KDMX.SV.W.0053.000000T0000Z-150612T0000Z/
TAYLOR IA-
654 PM CDT THU JUN 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY
WILL EXPIRE AT 700 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4083 9483 4090 9475 4090 9450 4087 9447
4075 9447 4073 9464
TIME...MOT...LOC 2352Z 236DEG 26KT 4082 9462
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:53 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 11, 3:53 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT THU JUN 11 2015 .SHORT TERM /TONIGHT/... ISSUED AT 255 PM CDT THU JUN 11 2015 THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHWEST IOWA AND SOUTHEAST NEBRASKA AS ANTICIPATED...AND WILL MOVE NEARLY DUE EAST ACROSS SOUTHERN IOWA THIS EVENING INTO TONIGHT. FURTHER NORTH...WIDESPREAD LIGHT TO MODERATE SHOWERS WITH ISOLATED THUNDERSTORMS PERSIST WITHIN THE REGION OF BROAD ASCENT AHEAD OF THE APPROACHING STORM SYSTEM. HAVE MAINTAINED HIGH POPS ACROSS THE AREA...ESPECIALLY THROUGH MIDNIGHT...BUT HEAVY RAIN THREAT IS LIMITED TO SOUTHERN IOWA AS OUTLINED IN THE HYDROLOGY SECTION BELOW. THE COLD FRONT ASSOCIATED WITH THE SYNOPTIC SYSTEM WILL PROGRESS SOUTHEASTWARD ACROSS THE STATE OVERNIGHT...DROPPING TEMPERATURES PRETTY SHARPLY AFTER MIDNIGHT BUT MAINTAINING THICK CLOUD COVER WHICH WILL MITIGATE THESE FALLS SOMEWHAT. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 255 PM CDT THU JUN 11 2015 AN ACTIVE PATTERN IS EXPECTED THROUGH THE WEEKEND AND INTO NEXT WEEK WITH PERIODS OF SHOWERS AND THUNDERSTORMS. FLOODING WILL CONTINUE TO BE A RISK AS ADDITIONAL RAINFALL SATURATES SOILS AND RUNOFF INCREASES. PRECIPITATION WILL BE EXITING EASTERN IOWA EARLY FRIDAY MORNING. THIS WILL BE A BRIEF BREAK IN THE RAIN BEFORE ANOTHER SHORTWAVE TROUGH LIFTS THROUGH THE PLAINS INTO THE MIDWEST FRIDAY INTO THE WEEKEND BRINGING MORE CHANCES FOR PRECIPITATION. FORECAST MODELS SUGGEST SURFACE BOUNDARY LINGERS NEXT WEEK WITH ADDITIONAL SHORTWAVES MOVING THROUGH WESTERLY FLOW ALOFT. THIS LIFT INTERACTING WITH A MOIST AIRMASS WITH PWATS OVER AN INCH BRING CONTINUED CHANCES FOR RAIN. && .AVIATION...11/18Z ISSUED AT 1255 PM CDT THU JUN 11 2015 AREAS OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE AREA INTO TONIGHT...RESULTING IN PERIODS OF VARYING CONDITIONS ANYWHERE FROM VFR TO IFR. HAVE TAKEN BEST GUESS AT TIMING THESE TRENDS IN THE 18Z TAFS BUT AMENDMENTS WILL DOUBTLESS BE NECESSARY. CONDITIONS SHOULD START TO IMPROVE BY FRIDAY AFTERNOON AS HIGH PRESSURE BUILDS IN FROM THE NORTH...BRINGING PREVAILING MVFR AND EVENTUALLY VFR CONDITIONS. && .HYDROLOGY... ISSUED AT 255 PM CDT THU JUN 11 2015 WIDESPREAD HEAVY RAINFALL HAS NOT MATERIALIZED...THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED ACROSS NORTHERN AND MUCH OF CENTRAL IOWA. HOWEVER...LOCALIZED HEAVY RAINFALL HAS FALLEN ACROSS SOUTHERN IOWA LAST NIGHT AND AGAIN THIS MORNING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHEASTERN NEBRASKA ACROSS SOUTHERN IOWA FROM LATE THIS AFTERNOON INTO EARLY TONIGHT...CARRYING A RISK FOR MORE LOCALLY HEAVY RAINFALL. THEREFORE...A FLASH FLOOD WATCH WILL BE CONTINUED FOR SOUTHERN IOWA INTO TONIGHT...WITH THE THREAT HEAVILY DEPENDENT ON THE DEVELOPMENT AND PROGRESSION OF THESE STRONG THUNDERSTORMS. RFC DETERMINISTIC CONTINGENCY FORECASTS SHOW SOME AREA RIVERS RISING INTO MINOR OR MODERATE FLOOD STAGE...PARTLY AS A RESULT OF RAINS THAT HAVE ALREADY FALLEN AND PARTLY AS A RESULT OF QPF FOR THE STORMS THIS EVENING INTO TONIGHT. AREAS PRIMARILY IMPACTED AT THIS TIME WOULD SEEM TO INCLUDE THE LOWER RACCOON AND DES MOINES BASINS AND POSSIBLY SOME SMALLER BASINS IN SOUTHERN IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR APPANOOSE-BLACK HAWK- CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE. FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR ADAIR-ADAMS-CASS- DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION. && SHORT TERM...LEE LONG TERM...ANGLE AVIATION...LEE HYDROLOGY...LEE
Hazardous weather outlook, Jun 11, 3:41 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT THU JUN 11 2015 IAZ004>007-015>017-023>028-033>038-044>047-057-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON- 341 PM CDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE FORECAST AT INTERVALS FROM SATURDAY THROUGH WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS TO BE LOW...BUT HEAVY RAIN MAY BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ039-048>050-058>062-070>075-081>086-092>097-121100- BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 341 PM CDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD THUNDERSTORMS ARE FORECAST TO SPREAD FROM WEST TO EAST ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER INCLUDING STRONG WINDS...LARGE HAIL...AND TORNADOES...ALONG WITH HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE FORECAST AT INTERVALS FROM SATURDAY THROUGH WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS TO BE LOW...BUT HEAVY RAIN MAY BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEE
In the hours before
Local storm report, Jun 11, 5:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT THU JUN 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 5 SW WEBSTER CITY 42.41N 93.89W
06/11/2015 M1.80 INCH HAMILTON IA TRAINED SPOTTER
TOTAL FOR TODAY
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 11, 5:20 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT THU JUN 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 WSW NODAWAY 40.93N 94.93W
06/11/2015 M5.20 INCH ADAMS IA PUBLIC
TOTAL SINCE 630PM WEDNESDAY. REPORTED VIA
SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 53 min |
| Jun 10, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 49 min |
| Jun 10, 8:38 PM CDT | Special Weather Statement | DMX | Polk | 52 min |
| Jun 10, 8:50 PM CDT | Special Weather Statement | DMX | Mahaska | 25 min |
| Jun 11, 12:52 PM CDT | River Flood Warning | DMX | Polk | 8 days |
| Jun 11, 12:53 PM CDT | River Flood Warning | DMX | Polk | 7 days |
| Jun 11, 12:54 PM CDT | River Flood Warning | DMX | Dallas, Greene | 7 days |
| Jun 11, 1:27 PM CDT | River Flood Warning | DMX | Dallas, Polk | 42 hr |
| Jun 11, 6:04 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Jun 11, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.